Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 124, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 16, 2002, 10:16 PM EDT for Herkimer County, Montgomery County, Schoharie County, New York. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 2002, 10:16 PM EDT (02:16 UTC)
- Expired
- Aug 16, 2002, 11:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
Counties Herkimer County, NY, Montgomery County, NY, Schoharie County, NY
The radar
The Albany radar (KENX), 62 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 10:20 PM EDT | Thunderstorm Wind | Little Falls, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 2.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 512 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
722 WUUS51 KALY 170216 SVRALY NYC043-057-095-170315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 1016 PM EDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN HERKIMER COUNTY IN CENTRAL NEW YORK WESTERN MONTGOMERY COUNTY IN EASTERN NEW YORK * UNTIL 1115 PM EDT * AT 1013 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR PAINES HOLLOW...OR ABOUT 2 MILES SOUTH OF LITTLE FALLS...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ST. JOHNSVILLE AND VAN HORNESVILLE AT 1030 PM EDT FREYSBUSH AND FORT PLAIN AT 1040 PM EDT SPROUT BROOK AND PALATINE BRIDGE AT 1045 PM EDT CANAJOHARIE AT 1050 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$ LAT...LON 4291 7499 4261 7444 4276 7424 4308 7476
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 7:30 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 16, 7:30 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 730 PM EDT FRI AUG 16 2002 WORKZONES OUT. REAL ZONES IN A MOMENT. .DISC...JUST A QUICK UPDATE TO REMOVE SVR THUNDERSTORM WATCH. HOWEVER SCATTERED STORMS CONTINUE TO PLAGUE OUR REGION. UPSTREAM...IS ANOTHER BATCH NEAR THE ST. LAWRENCE REGION THAT LOOKED TO BE DRIFTING SOUTHWARD. OUR EVENT MAY NOT BE OVER YET. NO REAL CHANGES TO LATER PERIODS. HOWEVER...DID RECONFIGURE THE ZONES. ****PREV AFD**** .DISC...MARGINAL SVR WEATHER POTENTIAL THIS AFTERNOON AS STORMS POP IN WARM MOIST AIRMASS ACROSS THE FORECAST AREA. MODELS CONTINUE IN REASONABLE AGREEMENT ON PASSAGE OF WEAK COLD FRONT SUNDAY. THAT SHOULD FINALLY BREAK THE HOT HUMID SPELL. .XTND FCST...H5 JET SETTLES A LITTLE FURTHER SOUTH NEXT WEEK AND SUPRESSES HOT RIDGE. NERN US REMAINS UNDER H5 CONVERGENCE FOR FIRST PART OF WEEK...SO EXPECT DRY...PLEASANT WX THRU WED...WITH TEMPS RIGHT AROUND NORMAL. NEXT WAVE PUSHES ACROSS REGION ON THU...SO WILL INCLUDE CHC TSRA. .HYDROLOGICAL STATUS...DROUGHT CONTINUES...BUT A FEW PLACES WILL GET BRIEF HEAVY RAINS WITH THUNDERSTORMS. .ALY...NONE. SHORT TERM...WESTERGARD LONG TERM...CEMPA
In the hours before
Local storm report, Aug 16, 6:16 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
616 PM EDT FRI AUG 16 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM BALLSTON SPA NY WIND DAMAGE
08/16/02 SARATOGA TREE BLOWN DOWN
0250 PM SARATOGA LAKE NY WIND DAMAGE
08/16/02 SARATOGA TREE DOWN AND BOAT
CAPSIZED BY WIND ON THE
LAKE
0259 PM ROUND LAKE NY WIND DAMAGE
08/16/02 SARATOGA BOAT CAPSIZED BY WIND
0300 PM MALTA NY WIND DAMAGE
08/16/02 SARATOGA TREE DOWN
0310 PM STILLWATER NY WIND DAMAGE
08/16/02 SARATOGA TREES ON HOUSE
0315 PM FT EDWARD NY WIND DAMAGE
08/16/02 WASHINGTON LAW ENFORCEMENT REPORT
POWER LINES DOWN
0320 PM ROTTERDAM NY WIND DAMAGE
08/16/02 SCHENECTADY LAW ENFORCEMENT REPORT OF
TREES DOWN
0330 PM SCHENECTADY NY WIND DAMAGE
08/16/02 SCHENECTADY LAW ENFORCEMENT REPORTS
TREES AND WIRES AND DOWN
0330 PM CLIFTON PARK NY WIND DAMAGE
08/16/02 SARATOGA LAW ENFORCEMENT REPORTS
TREES AND WIRES DOWN
0345 PM PITTSTOWN NY WIND DAMAGE
08/16/02 RENSSELAER LAW ENFORCEMENT REPORTS
TREE AND WIRES DOWN
0345 PM JOHNSONVILLE NY WIND DAMAGE
08/16/02 RENSSELAER LAW ENFORCEMENT REPORTS
TREES AND WIRES DOWN
0445 PM WINDHAM NY WIND DAMAGE
08/16/02 GREENE LAW ENFORCEMENT REPORTS
TREES AND WIRES DOWN
0548 PM ADAMS MA FLOODING
08/16/02 BERKSHIRE LAW ENFORCEMENT REPORTS
FLOODING ON ROUTE 8.
0615 PM ADAMS MA
08/16/02 BERKSHIRE HOUSE STRUCK BY LIGHTNING.
NNNNSpecial weather statement, Aug 16, 6:23 PM EDT, 3 hours 53 minutes before
NYZ040-162315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 623 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN MONTGOMERY COUNTY... AT 623 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF FULTONVILLE...OR 5 MILES SOUTHWEST OF FONDA... MOVING EAST AT 15 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... GLEN AT 630 PM EDT... TRIBES HILL AT 635 PM EDT... FORT JOHNSON AT 650 PM EDT... MINAVILLE AT 655 PM EDT... AMSTERDAM AT 700 PM EDT... HAGAMAN AT 710 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 16, 6:33 PM EDT, 3 hours 43 minutes before
NYZ047-162300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 633 PM EDT FRI AUG 16 2002 ...ANOTHER STRONG THUNDERSTORM IN SCHOHARIE COUNTY... AT 633 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHWEST OF SCHOHARIE...OR 7 MILES EAST OF COBLESKILL...MOVING EAST AT 5 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... SCHOHARIE AND CENTRAL BRIDGE AT 650 PM EDT GALLUPVILLE AT AT 655 PM EDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Local storm report, Aug 16, 6:34 PM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
634 PM EDT FRI AUG 16 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM BALLSTON SPA NY WIND DAMAGE
08/16/02 SARATOGA TREE BLOWN DOWN
0250 PM SARATOGA LAKE NY WIND DAMAGE
08/16/02 SARATOGA TREE DOWN AND BOAT
CAPSIZED BY WIND ON THE
LAKE
0252 PM STILLWATER NY
08/16/02 SARATOGA HOUSE HIT BY LIGHTNING
0259 PM ROUND LAKE NY WIND DAMAGE
08/16/02 SARATOGA BOAT CAPSIZED BY WIND
0300 PM MALTA NY WIND DAMAGE
08/16/02 SARATOGA TREE DOWN
0310 PM STILLWATER NY WIND DAMAGE
08/16/02 SARATOGA TREES ON HOUSE
0315 PM FT EDWARD NY WIND DAMAGE
08/16/02 WASHINGTON LAW ENFORCEMENT REPORT
POWER LINES DOWN
0320 PM ROTTERDAM NY WIND DAMAGE
08/16/02 SCHENECTADY LAW ENFORCEMENT REPORT OF
TREES DOWN
0330 PM CLIFTON PARK NY WIND DAMAGE
08/16/02 SARATOGA LAW ENFORCEMENT REPORTS
TREES AND WIRES DOWN
0330 PM SCHENECTADY NY WIND DAMAGE
08/16/02 SCHENECTADY LAW ENFORCEMENT REPORTS
TREES AND WIRES AND DOWN
0345 PM JOHNSONVILLE NY WIND DAMAGE
08/16/02 RENSSELAER LAW ENFORCEMENT REPORTS
TREES AND WIRES DOWN
0345 PM PITTSTOWN NY WIND DAMAGE
08/16/02 RENSSELAER LAW ENFORCEMENT REPORTS
TREE AND WIRES DOWN
0445 PM WINDHAM NY WIND DAMAGE
08/16/02 GREENE LAW ENFORCEMENT REPORTS
TREES AND WIRES DOWN
0502 PM ROCKINGHAM VT .75 INCH HAIL
08/16/02 WINDHAM DIME SIZE HAIL
0548 PM ADAMS MA FLOODING
08/16/02 BERKSHIRE LAW ENFORCEMENT REPORTS
FLOODING ON ROUTE 8.
0615 PM ADAMS MA
08/16/02 BERKSHIRE HOUSE STRUCK BY LIGHTNING.
NNNNSpecial weather statement, Aug 16, 7:13 PM EDT, 3 hours 3 minutes before
NYZ049-051-052-170000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 713 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN SCHENECTADY AND ALBANY COUNTIES... AT 713 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES WEST OF THATCHER STATE PARK...OR 10 MILES SOUTHWEST OF ROTTERDAM...MOVING EAST AT 15 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... GUILDERLAND AT 720 PM EDT... DELMAR AT 725 PM EDT... COLONIE AT 730 PM EDT... ALBANY AT 735 PM EDT... LOUDONVILLE AT 740 PM EDT... LATHAM AND MENANDS AT 745 PM EDT...
Special weather statement, Aug 16, 10:06 PM EDT, 10 minutes before
NYZ038>040-047-048-170230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1006 PM EDT FRI AUG 16 2002 ...STRONG THUNDERSTORMS MOVING INTO FULTON HERKIMER COUNTIES AND MONTGOMERY COUNTIES... AT 1006 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF LITTLE FALLS...MOVING SOUTHEAST AT 35 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... ST. JOHNSVILLE AND VAN HORNESVILLE AT 1015 PM EDT... FORT PLAIN AND FREYSBUSH AT 1025 PM EDT... CANAJOHARIE AND PALATINE BRIDGE AT 1035 PM EDT...
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.